An acute oral intoxication with haloperidol decanoate.
Haloperidol decanoate is a typical antipsychotic drug used as maintenance therapy for schizophrenia and mood disorders formulated as an ester for intramuscular injection. Cases of oral haloperidol decanoate intoxications have not been described in literature. In this report, we present for the first time a case of an oral ingestion of haloperidol decanoate of a young woman who presented to the emergency department following an intentional oral ingestion of 1 ampoule of haloperidol decanoate 100mg. At presentation, she had a bilateral rest tremor of both hands and mild hypothermia. No other obvious signs of an intoxication were observed. She was treated with a single dose of activated charcoal and laxative and was admitted to the intensive care for rhythm monitoring and observation. During the night the QTc interval increased to 453ms, but stayed within the normal range. Haloperidol plasma levels increased as well, but also stayed within therapeutic ranges. These findings indicate that treatment with oral activated charcoal was sufficient to prevent any serious events.